Alert archive / Texas / Special Weather Statements in 2019

Special Weather Statement, NWS Midland/Odessa, TX

July 17, 2019Brewster County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Jul 17, 2019, 6:21 PM CDT for Brewster County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2019, 6:21 PM CDT (23:21 UTC)
Expired
Jul 17, 2019, 7:00 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 249 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2019-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2019-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1474 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

765 
WWUS84 KMAF 172321
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
621 PM CDT Wed Jul 17 2019
 
TXZ279-282-180000-
Central Brewster County TX-Lower Brewster County TX-
621 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 700
PM CDT...

At 621 PM CDT, Doppler radar was tracking strong thunderstorms 12 
miles northeast of Persimmon Gap, or 35 miles north of Panther 
Junction. These storms were nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Marathon, Persimmon Gap and Elephant Mountain Wildlife Management
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2951 10308 3003 10349 3038 10310 2978 10268
TIME...MOT...LOC 2321Z 240DEG 4KT 2983 10307 

$$

29

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jul 17, 2:35 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 17, 2:35 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
235 PM CDT Wed Jul 17 2019

.DISCUSSION...
Persistence will be the rule for the remainder of this week and
perhaps through the weekend as well. Not much change to the
previous forecast with afternoon temperatures expected to be in
the 100s for many areas and afternoon/evening thunderstorms near
the mountain areas.

We will remain under upper ridging during this time with a surface
low pressure trough extending south through the higher terrain. A
mid level thermal ridge will remain anchored near the region so
continued above normal high temperatures can be expected through
the weekend. Isolated to scattered thunderstorms will be possible
each afternoon/evening today through Friday due to a combination
of afternoon heating, sufficient moisture, and weak disturbances
moving overhead in light easterly flow aloft. Best chances will be
near the mountains however most activity should remain west of
the Pecos River Valley. Not expecting any severe weather however
frequent lightning and gusty winds are likely to occur with any
thunderstorm. Rain chances decrease for the weekend but an
isolated storm or two near the mountains is not out of the
question.

Monday, the upper ridge will shift west and amplify over the
western ConUS as an upper trough swings through the Great Lakes
region. Forecast models show a cold front moving south into the
area Monday night or Tuesday morning. If the front makes it this
far south, we could be looking at increased rain chances/cloud
cover for most areas and high temperatures in the low to mid 90s
through mid week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     77 100  76 101 /   0   0   0   0
Carlsbad                       74 102  74 103 /  20  10  20  10
Dryden                         77  99  76 101 /  20  10  10   0
Fort Stockton                  75 100  75 101 /  20  10  10  10
Guadalupe Pass                 71  94  71  95 /  30  20  20  20
Hobbs                          73 100  72 101 /  20  10  10  10
Marfa                          64  92  65  93 /  30  30  20  30
Midland Intl Airport           76 101  77 101 /  10   0  10   0
Odessa                         76 101  77 102 /  10   0  10   0
Wink                           77 104  78 104 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

70/27
Hazardous weather outlook, Jul 17, 2:09 PM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Wed Jul 17 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-181915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
209 PM CDT Wed Jul 17 2019 /109 PM MDT Wed Jul 17 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible this afternoon and evening
over the Davis and Guadalupe Mountains as well as across the plains
of southeastern New Mexico. The main threats with any thunderstorm
will be lightning and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will be possible each afternoon and evening through
the remainder of this week and weekend. Best chances look to remain
over the mountains and adjacent plains. The main threat with any
thunderstorm will continue to be lightning and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 17, 4:19 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT Wed Jul 17 2019

NMZ028-TXZ273-172200-
Eddy County Plains NM-Eastern Culberson County TX-
419 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND
NORTHEASTERN CULBERSON COUNTIES UNTIL 500 PM CDT/400 PM MDT/...

At 418 PM CDT/318 PM MDT/, Doppler radar was tracking strong
thunderstorms near Whites City. These storms were nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Carlsbad, Whites City, Carlsbad Caverns National Park and Cavern City
Air Terminal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3241 10450 3238 10425 3178 10406 3152 10409
      3173 10453
TIME...MOT...LOC 2118Z 036DEG 1KT 3201 10437

29
Special weather statement, Jul 17, 4:21 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Midland/Odessa TX
421 PM CDT Wed Jul 17 2019

TXZ075-277>279-172200-
Pecos TX-Central Brewster County TX-Davis Mountains TX-
Davis Mountains Foothills TX-
421 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...NORTHWESTERN
BREWSTER AND EASTERN JEFF DAVIS COUNTIES UNTIL 500 PM CDT...

At 421 PM CDT, Doppler radar was tracking strong thunderstorms west
of Fort Stockton, moving northeast at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fort Stockton, Marathon, Fort Stockton-Pecos County Airport, Elephant
Mountain, Sierra Madera, Firestone Test Track and Elephant Mountain
Wildlife Management Area.

This includes Interstate 10 between mile markers 228 and 267.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3118 10318 3084 10267 3045 10285 2999 10355
      3094 10341
TIME...MOT...LOC 2121Z 220DEG 9KT 3095 10308

29
Special weather statement, Jul 17, 5:12 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
512 PM CDT Wed Jul 17 2019

TXZ075-278-279-172300-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
512 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 600 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of Marathon, or 32 miles south of Fort Stockton,
moving southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sierra Madera.

LAT...LON 3038 10328 3071 10295 3049 10249 3020 10305
TIME...MOT...LOC 2212Z 305DEG 22KT 3043 10297
Special weather statement, Jul 17, 5:13 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
413 PM MDT Wed Jul 17 2019

NMZ028-172300-
Eddy County Plains NM-
413 PM MDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 500 PM
MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near
Avalon, or 11 miles north of Carlsbad. This storm was nearly
stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carlsbad, Avalon, Carlsbad North, Lake Avalon and Living Desert State
Park.

LAT...LON 3252 10436 3266 10423 3260 10402 3235 10423
TIME...MOT...LOC 2213Z 282DEG 3KT 3256 10424
Special weather statement, Jul 17, 5:27 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
527 PM CDT Wed Jul 17 2019

TXZ282-172300-
Lower Brewster County TX-
527 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 600
PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles east of Persimmon Gap, or 28 miles northeast of Panther
Junction, moving northwest at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Brewster
County.

LAT...LON 2947 10305 2975 10282 2965 10272 2963 10274
      2960 10274 2960 10277 2958 10276 2956 10278
      2955 10277 2952 10281 2949 10280 2946 10283
      2945 10282 2944 10283
TIME...MOT...LOC 2227Z 114DEG 15KT 2955 10280
Special weather statement, Jul 17, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
621 PM CDT Wed Jul 17 2019

TXZ279-282-180000-
Central Brewster County TX-Lower Brewster County TX-
621 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 700
PM CDT...

At 621 PM CDT, Doppler radar was tracking strong thunderstorms 12
miles northeast of Persimmon Gap, or 35 miles north of Panther
Junction. These storms were nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Marathon, Persimmon Gap and Elephant Mountain Wildlife Management
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2951 10308 3003 10349 3038 10310 2978 10268
TIME...MOT...LOC 2321Z 240DEG 4KT 2983 10307

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:36 PM CDTSpecial Weather StatementMAFCulberson39 min
Jul 17, 3:38 PM CDTSpecial Weather StatementMAF37 min
Jul 17, 3:40 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos3 hr
Jul 17, 3:55 PM CDTSevere Thunderstorm WarningMAFBrewster50 min
Jul 17, 4:21 PM CDTSpecial Weather StatementMAFPecos39 min
Jul 17, 5:12 PM CDTSpecial Weather StatementMAFPecos48 min
Jul 17, 5:27 PM CDTSpecial Weather StatementMAFBrewster33 min
Jul 17, 6:31 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos3 hr
Jul 17, 6:49 PM CDTSevere Thunderstorm WarningMAFBrewster41 min
Jul 17, 4:19 PM CDTSpecial Weather StatementMAFEddy41 min
Jul 17, 5:13 PM CDTSpecial Weather StatementMAFEddy47 min

Nearby

Special Weather Statements in Texas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.